Alert archive / Virginia / Special Weather Statements in 2024

Special Weather Statement, NWS Blacksburg, VA

August 3, 2024Amherst County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 3, 2024, 4:03 PM EDT for Amherst County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2024, 4:03 PM EDT (20:03 UTC)
Expired
Aug 3, 2024, 4:30 PM EDT
In force
27 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
40

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WWUS81 KRNK 032003
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sat Aug 3 2024
 
VAZ024-034-035-032030-
Amherst VA-Bedford VA-Rockbridge VA-
403 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL 
ROCKBRIDGE...NORTHEASTERN BEDFORD AND AMHERST COUNTIES THROUGH 430 
PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Big Island, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Amherst...
Glasgow...
Forks Of Buffalo...
Clifford...
Big Island...
Coleman Falls...
and Snowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central and west central Virginia.

&&

LAT...LON 3778 7911 3778 7908 3777 7907 3772 7907
      3770 7903 3771 7902 3770 7899 3761 7893
      3738 7949 3749 7955 3753 7950 3757 7956
      3759 7958 3781 7914
TIME...MOT...LOC 2002Z 246DEG 23KT 3754 7943 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:05 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 3, 2:05 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
205 PM EDT Sat Aug 3 2024

.SYNOPSIS...
Numerous showers and thunderstorms are expected through this
evening with the potential for both heavy rain and damaging
winds. Less precipitation is expected Sunday into Tuesday.
Beyond that, rainfall chances will depend on the evolution and
track of Tropical Depression Four, but temperatures will be near
normal.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 145 PM EDT Saturday...

Key Messages:

1) Numerous thunderstorms this afternoon and evening, a few
instances of damaging winds and localized flooding possible.

2) A Severe Thunderstorm Watch has been issued for the foothills
and piedmont.

3) More fog and low stratus overnight into Sunday morning.

4) Additional convection tomorrow, mainly for the piedmont.

Showers and thunderstorms were increasing in coverage across
the forecast area this afternoon. A slightly-positively tilted
upper trough axis as well as a pre-frontal trough were advancing
from WNW to ESE across the forecast area. The upper trough's axis
was already entering our northern counties, and as such the
better dynamics will spend only a short time here before
shifting towards DC, Wakefield, and Richmond.

Looking at the latest mesoanalysis, DCAPE and MLCAPE increase
markedly east of the Blue Ridge, with about 30 kts of shear
between 0-3 km. This is enough for multicell and short line
segments such as we have been seeing the last hour or two, with
damaging winds being the main threat, and hail a secondary
threat. This is the basis for the Severe Thunderstorm Watch in
our area.

The slow-moving boundary, high PWATs, deep warm cloud depths,
and the boundary perpendicular to the flow point to a high
chance for urban and small stream flooding, and an increased
chance for flash flooding. A Flood Watch remains in effect for
much of the piedmont through 10 PM.

The coverage of precipitation will lessen overnight, but with
the stalled surface front still providing low level convergence
in the area, will leave a low probability of precipitation in
after midnight. This will be mainly for Rockingham Co. NC,
Caswell Co. NC, and Pittsylvania and Halifax Counties in VA
(extreme SE part of the piedmont in our area). The same area can
expect scattered showers and storms Sunday afternoon and
evening. These will have less severe potential, but heavy rain
is possible.

Highs tomorrow will be in the upper 70s to low 80s for the
mountains with partly to mostly sunny skies at times. The
piedmont will see highs in the mid to perhaps upper 80s.
Confidence in the near term forecast is moderate.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1255 PM EDT Saturday...

Key Messages:

1) Confidence is high for lower chances of showers and
thunderstorms during Monday and Tuesday.

2) Temperatures will trend slightly above seasonal values for
this time of year.

Weak high pressure will hold across the Mid Atlantic for the
early part of the week, while a frontal boundary remains
stalled along the East Coast. A tropical cyclone that could
become Tropical Storm Debby should cross Florida sometime on
Monday and traverse along the Georgia and South Carolina
coastline by Tuesday. It appears that subsidence from the
northwest side of this tropical cyclone will keep conditions
drier with only a low chance of showers and thunderstorms across
the Blue Ridge and eastward into the Piedmont for both Monday
and Tuesday. Temperatures should run slightly above normal with
highs ranging from the lower 80s to the lower 90s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1255 PM EDT Saturday...

Key Messages:

1) Confidence is moderate for increasing chances of showers and
thunderstorms for the remainder of the week.

2) Temperatures will trend cooler due to increasing cloud cover
and chances of rain.

This part of the forecast is entirely dependent on the future
track of a tropical cyclone, which would likely be Tropical
Storm Debby, spinning somewhere along the Southeast coast. The
models continue to struggle significantly as the steering
currents become weak during Wednesday and Thursday. Increasing
tropical moisture could allow a growing chance of showers and
thunderstorms for locations along and east of the Appalachian
Mountains as the week progresses. Cloud cover will also
increase, which should keep temperatures lower with highs only
in the 70s and 80s. Once an upper level trough arrives over the
Great Lakes sometime by the end of the week, the flow aloft
should push the tropical moisture away from the Mid Atlantic.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...

Plenty of MVFR stratus still out there, with scattering and
lifting being inhibited by higher cloud decks. Now that storms
have begun, it may be hard to combat the extra moisture, and
some sites may remain MVFR. TSRA is mainly form the Blue Ridge
west, but will gradually transition to the piedmont as well as a
pre-frontal trough and upper system advance.

VCTS remains in for all the local TAFs with the highest
confidence east of the Blue Ridge between now and 01Z/9PM.

Expect the areal coverage of precipitation to lessen overnight,
but with the stalled surface front providing low level
convergence in the area, will leave a low probability of
precipitation in after midnight, but not at TAF sites. Models
suggest MVFR or lower ceilings/fog behind the front late tonight
into Sunday morning. Additional showers possible Sunday for the
piedmont, mainly impacting LYH and DAN.

Average confidence for ceiling, visibility, and wind.

Extended Aviation Outlook...

Looking mainly dry and VFR for Sunday night through Tuesday at
this time, although late night/early morning fog is possible,
especially at LWB/BCB. Later in the week the potential for more
rain and gusty winds will depend on the development and track of
Tropical Depression Four.

&&

.HYDROLOGY...
As of 130 PM EDT Saturday...

Key message:

    - Flood Watch for Excessive Rainfall continues

A surface front will stall parallel to upper flow and mean
storm motion follows this southwest to northeast track which
supports higher rainfall amounts. Precipitable water values will
continue to be in the 1.5 to 2 inch range through tonight, which
also supports heavy rainfall rates. The Soil Moisture analysis
from the National Water Center shows ground conditions already
moist or saturated across much of southwest Virginia, northwest
North Carolina and southeast West Virginia. In collaboration
with neighboring NWS offices, have issued a Flood Watch for
excessive rainfall through this evening.

&&

.EQUIPMENT...
As of 145 PM EDT Saturday...

Observations from KDAN, Danville, Virginia may still be sporadic
for the rest of the day. Use with caution. Some elements of the
observation may be missing at times.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through late tonight for VAZ043>047-058-059.
NC...Flood Watch through late tonight for NCZ004>006.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/SH
HYDROLOGY...AMS
EQUIPMENT...AMS
Hazardous weather outlook, Aug 3, 2:16 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
216 PM EDT Sat Aug 3 2024

NCZ004>006-VAZ043>047-058-059-041830-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
216 PM EDT Sat Aug 3 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for excessive rainfall and localized flooding may persist
through mid to late week as Tropical Depression Four moves slowly
over the Southeast US and Carolinas. Check hurricanes.gov for latest
updates on the tropical system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ003-020-VAZ032>035-041830-
Surry-Yadkin-Patrick-Franklin-Bedford-Amherst-
216 PM EDT Sat Aug 3 2024

...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for excessive rainfall and localized flooding may persist
through mid to late week as Tropical Depression Four moves slowly
over the Southeast US and Carolinas. Check hurricanes.gov for latest
updates on the tropical system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-041830-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
216 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for excessive rainfall and localized flooding may persist
through mid to late week as Tropical Depression Four moves slowly
over the Southeast US and Carolinas. Check hurricanes.gov for latest
updates on the tropical system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 10:11 AM EDT, 5 hours 52 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Blacksburg VA
1011 AM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Hail             2 W Princeton           37.37N 81.14W
08/02/2024  E0.25 Inch       Mercer             WV   Trained Spotter

            pea sized hail.

0222 PM     Tstm Wnd Dmg     1 WNW Troutdale         36.70N 81.44W
08/02/2024                   Grayson            VA   911 Call Center

            Tree down on west side of town.

0225 PM     Tstm Wnd Dmg     2 NNE Todd              36.32N 81.58W
08/02/2024                   Ashe               NC   911 Call Center

            One large tree down across 194 South.

0227 PM     Tstm Wnd Dmg     1 NNW Volney            36.62N 81.39W
08/02/2024                   Grayson            VA   911 Call Center

            Tree down.

0230 PM     Tstm Wnd Dmg     4 NNE Jefferson         36.47N 81.44W
08/02/2024                   Ashe               NC   Public

            260 Block of Deep Ford Road blocked by
            downed tree.

0358 PM     Tstm Wnd Dmg     1 W Lynchburg City      37.41N 79.17W
08/02/2024                   City of Lynchburg  VA   911 Call Center

            Thunderstorm winds blew down a tree on
            Thompson Drive.

0401 PM     Tstm Wnd Dmg     1 N Lynchburg City      37.44N 79.15W
08/02/2024                   Amherst            VA   911 Call Center

            Thunderstorm winds blew down a tree at the
            intersection of East Denver Avenue and
            Deaton Street.

0405 PM     Tstm Wnd Dmg     2 N Blairs              36.71N 79.39W
08/02/2024                   Pittsylvania       VA   911 Call Center

            Large pine tree down on Springlake Place.

0407 PM     Tstm Wnd Dmg     1 NNW Dry Fork          36.76N 79.42W
08/02/2024                   Pittsylvania       VA   911 Call Center

            Two large trees down across Rainbow Lane.

0407 PM     Tstm Wnd Dmg     Dry Fork                36.75N 79.42W
08/02/2024                   Pittsylvania       VA   911 Call Center

            Tree down on White Oak Circle.

0417 PM     Tstm Wnd Dmg     3 ESE Chatham           36.80N 79.36W
08/02/2024                   Pittsylvania       VA   911 Call Center

            Tree down on Fairview Road near Bob Neal
            Lane.

0430 PM     Tstm Wnd Dmg     3 WNW Ingram            36.78N 79.20W
08/02/2024                   Pittsylvania       VA   911 Call Center

            Thunderstorm winds blew a tree down onto
            power lines on 860 Mt. Tabor Road.

0441 PM     Tstm Wnd Dmg     2 NNW South Boston      36.72N 78.91W
08/02/2024                   Halifax            VA   911 Call Center

            Thunderstorm winds blew down a tree in South
            Boston.

0443 PM     Tstm Wnd Dmg     4 SSW Evergreen         37.25N 78.82W
08/02/2024                   Appomattox         VA   Trained Spotter

            Thunderstorm winds blew down a tree at the
            intersection of Red House Road and Fox Ridge
            Lane.

0444 PM     Tstm Wnd Dmg     4 WSW Evergreen         37.29N 78.85W
08/02/2024                   Appomattox         VA   911 Call Center

            Thunderstorm winds blew down a power line on
            3878 Promise Land Road.

0445 PM     Tstm Wnd Dmg     3 SW Evergreen          37.26N 78.82W
08/02/2024                   Appomattox         VA   Trained Spotter

            Thunderstorm winds blew down a tree at the
            intersection of Red House Road and Cub
            Creek.

0445 PM     Tstm Wnd Dmg     3 NE Spring Mills       37.26N 78.88W
08/02/2024                   Appomattox         VA   911 Call Center

            Thunderstorm winds blew down a tree on 1286
            Narrow Passage Road.

0445 PM     Tstm Wnd Dmg     4 N Red House           37.24N 78.81W
08/02/2024                   Appomattox         VA   911 Call Center

            Thunderstorm winds blew down a tree on 2398
            Red House Road.

0446 PM     Tstm Wnd Dmg     3 N Red House           37.23N 78.81W
08/02/2024                   Appomattox         VA   Trained Spotter

            Thunderstorm winds blew down a tree at the
            intersection of Red House Road and Robinson
            Road.

0446 PM     Tstm Wnd Dmg     2 WSW Evergreen         37.29N 78.82W
08/02/2024                   Appomattox         VA   911 Call Center

            Thunderstorm winds blew down a tree on 258
            Willow Oak Road.

0455 PM     Tstm Wnd Dmg     1 W Villa Heights       36.70N 79.92W
08/02/2024                   Henry              VA   911 Call Center

            Thunderstorm winds blew down a tree snapping
            a power pole on 2734 Appalachian Drive.

0507 PM     Tstm Wnd Dmg     Halifax                 36.77N 78.93W
08/02/2024                   Halifax            VA   911 Call Center

            Thunderstorm winds blew down two trees in
            the town of Halifax.

0510 PM     Tstm Wnd Dmg     1 N Ringgold            36.61N 79.30W
08/02/2024                   Pittsylvania       VA   911 Call Center

            Thunderstorm winds blew down a tree on 4700
            Ringgold Church Road.

0513 PM     Tstm Wnd Dmg     Scottsburg              36.76N 78.79W
08/02/2024                   Halifax            VA   911 Call Center

            Thunderstorm winds blew down a tree in
            Scottsburg.

0535 PM     Tstm Wnd Dmg     1 NE Ringgold           36.61N 79.29W
08/02/2024                   Pittsylvania       VA   911 Call Center

            Thunderstorm winds blew down a tree on
            600-BLK Ringgold Depot Road.

0550 PM     Tstm Wnd Dmg     2 SW Providence         36.48N 79.40W
08/02/2024                   Caswell            NC   Dept of Highways

            Thunderstorm winds blew down a large Oak
            Tree that blocked both lanes of 2455 Park
            Springs Road.

0552 PM     Tstm Wnd Dmg     1 NNE Providence        36.52N 79.36W
08/02/2024                   Caswell            NC   Dept of Highways

            Thunderstorm winds blew down a tree on the
            300 block of Walters Mill Road.

0555 PM     Flash Flood      Danville Airport        36.58N 79.34W
08/02/2024                   City of Danville   VA   Public

            Water was flowing across the eastbound side
            of US360 and water was deep enough to cover
            vehicle tires and overtop the front of some
            vehicles.

0555 PM     Tstm Wnd Dmg     2 ENE Providence        36.51N 79.33W
08/02/2024                   Caswell            NC   Dept of Highways

            Thunderstorm winds blew down a tree on 803
            Bertha Wilson Road.

0556 PM     Tstm Wnd Dmg     2 SSE Danville Airport  36.55N 79.33W
08/02/2024                   Pittsylvania       VA   911 Call Center

            Thunderstorm winds blew down a tree on a
            house, taking power lines down with it on
            Mountain Hill Road.

0600 PM     Tstm Wnd Dmg     2 SSE Blanch            36.49N 79.27W
08/02/2024                   Caswell            NC   Dept of Highways

            Thunderstorm winds blew down a large tree on
            1531 Old Statterfield Road.

&&

PW
Special weather statement, Aug 3, 1:21 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT Sat Aug 3 2024

VAZ012>017-031815-
Grayson VA-Pulaski VA-Wythe VA-Floyd VA-Montgomery VA-Carroll VA-
121 PM EDT Sat Aug 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN Pulaski...WESTERN
FLOYD...SOUTHEASTERN WYTHE...CARROLL...EASTERN GRAYSON...AND
SOUTHWESTERN MONTGOMERY COUNTIES..INCLUDING THE CITIES OF RADFORD
AND GALAX THROUGH 215 PM EDT...

At 114 PM EDT, Doppler radar was tracking aN AREA OF THUNDERSTORMS
with very heavy rainfall along a line from Independence to Galax to
Hillsville to Copper Valley, moving northeast at 40 mph.

HAZARD...Very heavy potential flooding rainfall. Frequent cloud-to-
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Flooding of low-lying and poor drainage areas. Wind gusts
         to 40 mph are also possible.

Locations impacted include...
Radford...
Galax...
Hillsville...
Independence...
Fries...
Indian Valley...
and Patterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3668 8123 3716 8053 3702 8036 3656 8102
      3657 8111
TIME...MOT...LOC 1714Z 237DEG 35KT 3690 8075

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RAB
Special weather statement, Aug 3, 2:44 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Sat Aug 3 2024

VAZ019-023-024-031945-
Botetourt VA-Rockbridge VA-Alleghany VA-
244 PM EDT Sat Aug 3 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL
ALLEGHANY...ROCKBRIDGE AND NORTHEASTERN BOTETOURT COUNTIES IN WEST
CENTRAL VIRGINIA...THE CITY OF BUENA VISTA AND THE CITY OF LEXINGTON
THROUGH 345 PM EDT...

At 244 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bells Valley to Eagle Rock. Movement was
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Goshen...
Eagle Rock...
Collierstown...
and Rockbridge Baths.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central and west central Virginia.

&&

LAT...LON 3793 7920 3789 7916 3755 7952 3761 7986
      3808 7947
TIME...MOT...LOC 1844Z 239DEG 16KT 3800 7941 3763 7979

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PW
Special weather statement, Aug 3, 3:05 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
305 PM EDT Sat Aug 3 2024

NCZ005-006-VAZ044-031930-
Rockingham NC-Caswell NC-Pittsylvania VA-
305 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN
ROCKINGHAM...NORTHWESTERN CASWELL AND SOUTH CENTRAL PITTSYLVANIA
COUNTIES AND THE CITY OF DANVILLE THROUGH 330 PM EDT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mayfield, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Danville...
Eden...
Providence...
Mayfield...
Blairs...
Dry Fork...
and Ruffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central North Carolina...and south central, central,
southwestern and west central Virginia.

&&

LAT...LON 3641 7960 3650 7971 3678 7940 3657 7921
      3655 7922
TIME...MOT...LOC 1905Z 236DEG 22KT 3651 7960

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PW
Special weather statement, Aug 3, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sat Aug 3 2024

VAZ024-034-035-032030-
Amherst VA-Bedford VA-Rockbridge VA-
403 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL
ROCKBRIDGE...NORTHEASTERN BEDFORD AND AMHERST COUNTIES THROUGH 430
PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Big Island, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amherst...
Glasgow...
Forks Of Buffalo...
Clifford...
Big Island...
Coleman Falls...
and Snowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central and west central Virginia.

&&

LAT...LON 3778 7911 3778 7908 3777 7907 3772 7907
      3770 7903 3771 7902 3770 7899 3761 7893
      3738 7949 3749 7955 3753 7950 3757 7956
      3759 7958 3781 7914
TIME...MOT...LOC 2002Z 246DEG 23KT 3754 7943

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:34 AM EDTFlood WatchRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Henry and 4 more21 hr
Aug 3, 1:02 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Aug 3, 1:21 PM EDTSpecial Weather StatementRNKCity of Galax, City of Radford54 min
Aug 3, 2:04 PM EDTSevere Thunderstorm WarningRNKHalifax56 min
Aug 3, 2:17 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax58 min
Aug 3, 2:44 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington61 min
Aug 3, 2:50 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington32 min
Aug 3, 3:05 PM EDTSpecial Weather StatementRNKCity of Danville25 min
Aug 3, 4:40 PM EDTSpecial Weather StatementRNKCity of Lynchburg35 min
Aug 3, 5:16 PM EDTSpecial Weather StatementRNKCampbell29 min
Aug 3, 5:30 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville60 min
Aug 3, 5:43 PM EDTSpecial Weather StatementRNKCampbell32 min
Aug 3, 5:45 PM EDTSpecial Weather StatementRNKBuckingham30 min
Aug 3, 6:11 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte64 min
Aug 3, 6:25 PM EDTAreal Flood AdvisoryRNKAppomattox, Campbell3 hr
Aug 3, 6:27 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville63 min
Aug 3, 6:43 PM EDTFlash Flood WarningRNKAppomattox, Campbell6 hr
Aug 3, 6:57 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax63 min
Aug 3, 2:02 PM EDTSevere Thunderstorm WarningRNKCaswell45 min

Nearby

Special Weather Statements in Virginia, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.